‘Safe’ Z-drug sleeping tablets given to millions each year are as addictive as Valium
Updated: Jan 29
I read an interesting article last week which discussed the safety of the 'Z' class of prescribed sleeping pills and medications.
Miranda Levy wrote that ‘safe’ sleeping tablets like zopiclone and zolpidem are in fact as addictive as Valium and can cause all sorts of complications and withdrawal problems.
I wrote a follow-on post from another of Miranda’s articles in February after she shared her decade long psychiatric 'safari' in The Telegraph.
It is quite clear that after her terrifying experiences she is now extremely dubious about the safety of psychiatric medications, and I don't blame her because after enduring such similar complications, I am now very sceptical too.
I have been wanting to discuss the dangers of the psychiatric drugs for a while now but have been hesitant because I didn’t want scare people. However, I do think it’s important to inform people of our experiences as a warning so that they can at least then make an educated decision before taking them.
Questioning the drugs is a difficult and contentious problem to tackle. I do agree with the fact that they are beneficial in the acute stages of mental illness but they all come with such terrible side effects, and adding complications to a distressing illness cannot be a good thing for an already vulnerable patient.
Having been prescribed countless different psychiatric medications over the last twenty years I am only too aware of the side effects and problems that they can cause, but it is when they fail to help and I have had to come off them that I have had my most worrying and frightening experiences.
Recently, I have been wanting to know why it is that the drug quetiapine has disrupted my sleep so catastrophically and I’ve been reading a lot of articles by a prominent critic of the current psychopharmacological model of mental disorder and drug treatment.
Professor Joanna Moncrieff, who has written several books on the issue, isn’t afraid to speak out about the problems that these drugs can create. She features in the Mail on Sunday article when she discusses the side effects and addiction problems of ‘Z’ sleeping pills, she tells us that:
“Zopiclone was originally meant to be a safer version of benzodiazepine medicines, but it’s become obvious that it’s not.”
I have to say that it's a pretty terrifying situation for the patients to be in when members of the psychiatric profession are revealing these concerns and questions over the use of these drugs.
I was first prescribed zopiclone in hospital when I was in a manic episode and was struggling to sleep, but fortunately I knew the risks of addiction and tolerance so I stopped taking it almost immediately.
I’m so relieved that I did this because I was talking to a friend recently who told me that his brain is now addicted to the drug and he is having terrible trouble getting off it.
There never seems to be any warning of the potential side effects and problems of withdrawing from these drugs even when you see a psychiatrist, and I think this is because there is not enough research into how this should be done safely. The most worrying thing is that many of these drugs, especially the ‘Z’ sleeping pills, are being prescribed by GPs who aren’t trained in ‘deprescribing’ at all.
Over the years I have had all sorts of terrifying side effects when I’ve discontinued psychiatric drugs like: hallucinations, sleep paralysis, brain zaps, head spins and insomnia.
Fortunately, I was always the ‘expert of myself’ and stopped taking a drug if I noticed no benefit, but this meant that I had to go against the advice of the doctors who would always try to persuade me to either continue or even increase the dose!
I was once begged by a doctor in hospital to take the antipsychotic quetiapine but because of the terrible reactions I’d had with other drugs, I refused to take it. As it turns out I was absolutely right to do this, but the result of my resistance was that I was bulldozed to the floor and forcibly injected with it.
Four years later I am still on this drug because I can’t now sleep without it. I NEVER had insomnia before the previously mentioned ketamine fiasco, and the withdrawal from quetiapine. These drugs have caused me no end of problems and now that I am in remission from bipolar disorder by taking a thyroid drug I’m left wondering why I ever bothered taking them at all.
The two patients who feature in the article are both having such shocking problems with discontinuation that they have come to the same conclusion with zopiclone as I have with quetiapine, with one of them stating:
"I wish I’d never started taking these pills in the first place."
The real take-out point is that taking a psychiatric medication should be done with extreme caution and only in the most severe of situations, but with more than 14 million prescriptions being issued for zopiclone alone in 2020 this is clearly not happening!
The National Institute for Health and Care Excellence now advises that:
"Sleeping pills should be prescribed only in cases of severe insomnia and for between two and four weeks."
I spoke to a friend recently who is withdrawing from zopiclone as well as antipsychotic ‘olanzapine’ by one milligram a month. I am now doing the same thing with quetiapine but the lowest dose that the pills are manufactured in is 25mg so I am having to split them and that’s really not ideal at all.
It is going to take us both years to withdraw safely from these drugs, but we know that it's essential to do this to avoid relapse or further complications.
If you are reading this post and are currently taking a psychiatric medication, please do not stop it immediately but cut it down gradually and be acutely aware of any side effects or symptoms as you do so.
I am going to write a whole post in the future about the difficulties of withdrawing from antipsychotic medication because I don’t think the problems with that class of drug have been addressed either and there is very little in the way of medical literature or research in this area of psychiatry.
If you would like to know more about withdrawing from psychiatric medications then you can find advice and information through an article written by psychiatrist and researcher Josef Witt-Doerring which I have added here.
If you would like to read the article in the Mail on Sunday then that can also be found here.
Thanks for reading,
Speak to you soon,